Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Feb 21, 2018, 11:19 AM CST for Rapides Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2018, 11:19 AM CST (17:19 UTC)
- Expired
- Feb 21, 2018, 2:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 31 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 10.0
The text
As transmitted.
800
WGUS54 KLCH 211719
FFWLCH
LAC079-212045-
/O.NEW.KLCH.FF.W.0008.180221T1719Z-180221T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1119 AM CST WED FEB 21 2018
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Rapides Parish in central Louisiana...
* Until 245 PM CST
* At 1118 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lena, Clifton and Flatwoods.
Additional rainfall amounts of two to four inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3149 9270 3150 9268 3145 9271 3145 9268
3140 9269 3140 9267 3123 9273 3122 9283
3127 9285 3129 9288 3132 9288 3133 9295
3137 9295 3137 9292 3139 9291 3139 9289
3142 9287 3144 9281 3152 9272
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:52 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 21, 10:52 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1052 AM CST Wed Feb 21 2018
.UPDATE...Tornado watch in effect for portions of the area. Wind
advisory now in effect for south Louisiana. Scattered showers and
thunderstorms ongoing with increasing activity expected through
the afternoon. Forecast looks good and looks busy, no further
changes required.
&&
.PREV DISCUSSION... /issued 600 AM CST Wed Feb 21 2018/
DISCUSSION...
12Z TAFS
AVIATION...
The leading edge of what is likely to be a meandering band of
convection associated with a stalling cold front across east Texas
will likely begin impacting BPT over the next hour. Visibility
reducing heavy rainfall and gusty winds can be expected as this
convection moves through.
The stalled front will provide a focus for convective development
across much of the region through the taf period with activity
increasing this afternoon into the evening. BPT, LCH and AEX
appear to be most susceptible to the shower and thunderstorm
activity with LFT and ARA likely to only see isolated to scattered
showers.
Ceilings are expected to start the morning IFR but will fluctuate
between MVFR and IFR through the day before prevailing IFR
develops once again overnight.
Guidance is pinging on fog development overnight, but think that
despite the moisture laden ground and atmosphere, the lift in proximity
of the front should prevent widespread fog development. Still,
some patchy fog cannot be ruled out after midnight.
Jones
PREV DISCUSSION... /issued 448 AM CST Wed Feb 21 2018/
DISCUSSION...
Early morning weather map shows high pressure centered off the
sern CONUS coast, maintaining a very moist srly low-level flow
over the forecast area. As was the case the past couple of days, a
tighter gradient remains in place, meaning elevated winds
continue, especially for the late night hours. A strong cold front
is noted stretching from the Ohio Valley through the mid-South to
ern TX, with temps behind it running in the 30s/40s. Water vapor
imagery shows ridging over the sern CONUS with a digging trof
noted over the wrn CONUS...the wrn Gulf region lying between the
two with a moist swrly flow aloft. 00z soundings from around the
area show just ridiculous moisture in place, with PWAT values
running anywhere from 190 to 300 percent of normal...with all this
moisture being shoved up/over the front, regional 88Ds show
numerous showers/few storms to our west, leading into a virtual
wall of water extending from cntl TX through the ArkLaTex to
points well to the northeast. Closer to home, just a few showers
are ongoing over the far wrn zones.
A fairly wet period remains in the cards this morning, led off by
the aforementioned cold front. With ridging progged to hold steady
off the sern CONUS, the front is expected to stall just to our
nw/n later today...possibly clipping our far nwrn zones this
evening. With copious Gulf moisture continuing to ride over the
front, helped along with weak impulses riding the swrly flow
aloft, expect numerous showers/storms to work their way first into
interior sern TX this morning, then cover much of the nrn 1/2 of
the forecast area by the afternoon hours. Furthermore, shortwave
energy aloft could induce sfc low development along the front
later today, supplying further lift for convective development
across the region. All in all, everyone has elevated POPs at some
point today, with the lowest being good chance POPs across lower
Acadiana. Will also have to watch for a few strong/possibly severe
storms today across mainly the nwrn zones where best CAPE/modest
lapse rates are progged...with damaging wind gusts being the
primary threat thanks to h8 winds to 50 knots having developed.
Highest POPs shift back nwd tonight into Thursday as the front
itself drifts nwd...although likely POPs remain across the far nrn
zones for tonight. Mean 24-hour QPFs through tonight are just over
2 inches at highest...while certainly localized higher amounts
will be possible, feel we can hold off on any flood watches for
now.
POPs remain elevated into the weekend before the primary shortwave
trof aloft finally gives the sfc front a shove through the
region. However with the front progged to stall offshore before
drifting back nwd, POPs remain in the forecast each period through
the remainder of the forecast period.
MARINE...
Dense Fog Advisory remains in effect through 15z with sfc
obs/coastal web cams showing restricted visibilities continuing.
Otherwise, no flags are anticipated on the coastal waters through
the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 76 63 77 64 / 80 70 60 20
LCH 78 68 78 67 / 70 50 60 20
LFT 81 69 82 69 / 50 20 40 20
BPT 77 66 78 67 / 80 40 50 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CST this evening for LAZ041>045-052>055-
073-074.
TX...None.
GM...Dense Fog Advisory until noon CST today for GMZ450-452.
&&
PUBLIC...23Hazardous weather outlook, Feb 21, 11:04 AM CST, 15 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 1104 AM CST Wed Feb 21 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 221715- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 1104 AM CST Wed Feb 21 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A cold front will stall near interior southeast Texas and central Louisiana later today. This front will be the focus for the possibility of locally heavy rainfall into Thursday. Rainfall amounts northeast of a Marksville to Beaumont line will average 1 to 2 inches with locally higher amounts likely. These rainfall amounts may cause some street flooding and ponding of water in low lying areas. Occasional cloud to ground lightning will also be possible with the storms over the entire area. A storm or two, primarily over the Lakes Region of Texas as well as west-central Louisiana, could be severe this afternoon and tonight with damaging wind gusts and isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The cold front will eventually move into the forecast area over the weekend, bringing with it another round of showers and a few thunderstorms. Brief heavy rainfall and occasional cloud to ground lightning will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-221715- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 1104 AM CST Wed Feb 21 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Elevated south winds and seas will persist over the outer waters. Redevelopment of sea fog will be possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will stall north of the coastal waters later today...therefore, the chance for sea fog for the near shore waters will persist through Friday. The front will also bring a chance for showers and thunderstorms. Occasional cloud to water lightning will be possible with the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 21, 6:51 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
651 AM CST WED FEB 21 2018
TXZ180-201-259-211330-
Hardin TX-Northern Jasper TX-Tyler TX-
651 AM CST WED FEB 21 2018
...SPECIAL WEATHER STATEMENT...
At 651 AM CST, Doppler radar was tracking a strong thunderstorm near
Caney Head, or near Fred, moving northeast at 45 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Jasper, Silsbee, Kountze, Saratoga, Fred, Town Bluff, Caney Head,
Honey Island, Magnolia Springs, Mt. Union, Spurger, Harrisburg,
Village Mills and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3109 9412 3101 9388 3093 9387 3019 9433
3025 9457
TIME...MOT...LOC 1251Z 203DEG 40KT 3051 9425
JonesSpecial weather statement, Feb 21, 9:34 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
934 AM CST WED FEB 21 2018
LAZ027-211600-
Vernon LA-
934 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VERNON PARISH UNTIL
1000 AM CST...
At 934 AM CST, Doppler radar was tracking a strong thunderstorm near
Slagle, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Slagle, Hutton, Kurthwood and Simpson.
LAT...LON 3136 9303 3136 9299 3134 9298 3134 9297
3133 9295 3133 9293 3132 9293 3115 9314
3126 9330 3137 9323 3137 9303
TIME...MOT...LOC 1534Z 219DEG 21KT 3126 9318
13Special weather statement, Feb 21, 9:39 AM CST, 1 hour 40 minutes before
Special Weather Statement National Weather Service Lake Charles LA 939 AM CST WED FEB 21 2018 LAZ027-028-211615- Vernon LA-Rapides LA- 939 AM CST WED FEB 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES AND EASTERN VERNON PARISHES UNTIL 1015 AM CST... At 938 AM CST, Doppler radar was tracking a strong thunderstorm near Pitkin, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pitkin, Hineston, Lacamp, Leander, Sieper, Gardner and Otis. LAT...LON 3093 9276 3093 9297 3128 9298 3128 9268 TIME...MOT...LOC 1538Z 184DEG 24KT 3101 9287 13
Special weather statement, Feb 21, 10:29 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1029 AM CST WED FEB 21 2018
LAZ027-028-211715-
Vernon LA-Rapides LA-
1029 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND EASTERN
VERNON PARISHES UNTIL 1115 AM CST...
At 1028 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Flatwoods to near Fort Polk. Movement was
east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lena, Fort Polk, Slagle, Lacamp, Kurthwood, Leander, Sieper, Hutton,
Clifton, Flatwoods and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 500 PM CST for central and
west central Louisiana.
LAT...LON 3149 9270 3150 9268 3147 9271 3144 9270
3145 9268 3143 9269 3140 9269 3104 9291
3096 9328 3137 9316 3137 9303 3135 9295
3137 9295 3137 9292 3139 9291 3139 9289
3142 9287 3142 9285 3152 9272
TIME...MOT...LOC 1628Z 247DEG 21KT 3143 9284 3101 9319
13The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 8:32 AM CST | Tornado Warning | LCH | Vernon | 28 min |
| Feb 21, 8:59 AM CST | Tornado Warning | LCH | Vernon | 31 min |
| Feb 21, 9:34 AM CST | Special Weather Statement | LCH | Vernon | 26 min |
| Feb 21, 9:39 AM CST | Special Weather Statement | LCH | Rapides | 36 min |
| Feb 21, 9:46 AM CST | Flash Flood Warning | LCH | Beauregard, Vernon | 5 hr |
| Feb 21, 10:11 AM CST | Tornado Warning | LCH | Rapides, Vernon | 15 min |
| Feb 21, 10:23 AM CST | River Flood Warning | LCH | Beauregard | 8 days |
| Feb 21, 10:23 AM CST | River Flood Warning | LCH | Rapides | 14 days |
| Feb 21, 10:23 AM CST | River Flood Warning | LCH | Calcasieu | 65 hr |
| Feb 21, 10:29 AM CST | Special Weather Statement | LCH | Vernon | 46 min |
| Feb 21, 10:37 AM CST | Wind Advisory | LCH | Cameron, Lafayette, Saint Martin | 7 hr |
| Feb 21, 10:52 AM CST | Flash Flood Warning | LCH | Vernon | 4 hr |
| Feb 21, 11:05 AM CST | River Flood Warning | LCH | Vernon | 8 days |
| Feb 21, 11:28 AM CST | Flash Flood Watch | LCH | Allen, Beauregard, Rapides, Vernon | 31 hr |
| Feb 21, 2:19 PM CST | River Flood Warning | LCH | Beauregard, Calcasieu | 69 days |
| Feb 21, 2:46 PM CST | Flash Flood Warning | LCH | Rapides, Vernon | 5 hr |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.